Risks of the Evra Patch


Buy Contraceptive Evra Patch »

Although the contraceptive patch is relatively safe, there are some risks to using it. These may be rare but they do occur especially in certain groups of people. This is why the doctor will thoroughly examine you and your family history to ensure you do not have an underlying condition that could be aggravated by taking the contraceptive patch.

Blood clots

If you are on the contraceptive patch then you might have an increased risk of blood clots. This is because one of the hormones the patch releases into your blood stream- oestrogen – is a known coagulant. This means that it makes your blood clot more often than it usually would.  Normally you need your blood to clot when you have a cut to stop you from bleeding excessively but when more oestrogen is added to your body there is a chance your blood will clump together more often and this can lead to serious health consequences such as a stroke or a heart attack.

If you are a smoker then you increase your risk of having a blood clot especially in the first year of using the contraceptive patch. Also if you are immobile, then you are more at risk of blood clots.  Being overweight can also increase the risk and if any family member has experiences blood clots or thrombosis, you may also be at risk.

Deep vein thrombosis

Blood clots can form in any of your blood vessels but if they form in some of the deep veins in your leg, this is called deep vein thrombosis. If you get a blood clot in your leg, you will usually experience pain in that limb. The vein may be completely or mostly blocked by this clot so it thereby prevents flow of blood to that limb. If the blood clot breaks off from the vein, it can travel around your body and block other vessels. This means that extremely important vessels such as your coronary arteries, the vessels that lead to the brain or the lungs can get blocked which can have catastrophic consequences. If the blood supply is cut off to the heart or brain you will suffer a heart attack or a stroke.

Blocking the coronary arteries

If the blood clot appears in any of the coronary arteries, this causes a major health issue because the blood flow to the heart is slowed and can even be stopped. If blood does not reach your heart then you will suffer a heart attack due to the blocked blood vessels.  You are more at risk of having a blood clot in your coronary arteries if you are diabetic, have close relatives that have suffered a heart attack before the age of 45, smoke or have high blood pressure.

Cancer

There is a slight increased risk of breast and cervical cancer if you use the contraceptive patch for a long period of time. However, more research is needed to confirm this association.

Liver problems

This is a rare risk of the patch but it is also a serious health issue.  Symptoms may include jaundice, abdominal pain, unusually dark urine and light coloured stools. If you display any of these symptoms then you must immediately consult a doctor.

What symptoms should I look out for?

If any of the following symptoms arise, it is important that you contact your doctor immediately, describe the symptoms and mention you are on the contraceptive patch. Any of the following symptoms may indicate a health risk:

  • Problems with speech – this can be a symptom of a stroke
  • Extremely bad headaches/ migraines
  • Weakness in legs- especially if it causes you to collapse
  • Pain in leg
  • If you have trouble breathing properly
  • Severe chest pain
  • Jaundice
  • Coughing up blood
  • Numbness on a side of your body

« Evra Patch & Depression Evra Patch & Pregnancy/Breastfeeding »